Even after so many years, I take the process of starting someone on anticancer treatment very seriously. The drugs we use can cause damage, and that damage can persist long after the end of the last planned treatment. Platinum salts can cause neuro- and nephrotoxicity. Taxanes can cause neuropathy. Angiogenesis inhibitors can result in hypertension. The lists of potential toxicities can seem endless, as every organ system can be “potentially” injured.
Given the seriousness of cancer and the toxicities associated with therapy, I often find myself focusing on those toxicities that I am most worried about. Yet, too often I have been reminded that the severity of a toxicity must be viewed through the lens of the patient who is to receive that treatment, and that some side effects that I consider “trivial” or nothing more than a “nuisance” can often be the one that provokes the most distress.
Such was the case with Joann.*
Joann was in her 40s, and when we met she had been diagnosed with ovarian cancer. She was from Hawaii, and she wore her hair long—the day I saw her it was in a braid. We reviewed her diagnosis, stage, and tumor grade. I told her I would treat her with curative intent and proceeded to recommend standard treatment—intraperitoneal cisplatin and paclitaxel (used both intravenously and intraperitoneally). I reviewed the schedule and then spent much time doing the best I could to teach her about the regimen.
After reviewing cisplatin, we talked about the side effects of paclitaxel. “Paclitaxel has some serious side effects as well, but we will monitor you closely. These include numbness and tingling of your hands and feet, lowering of your blood counts, and a risk of an allergic reaction.” She listened as I spoke, nodding her understanding.
“Oh yeah,” I stated, as if an afterthought. “You’ll also lose your hair, but don’t worry—it will come back.”
Joann suddenly sat upright, her eyes wide and starting to glisten with tears. “Oh my god,” she said. “You mean, I will be bald? I’ll lose my hair?”
I stopped speaking for a minute—partly to let our discussion sink in, but partly so I could decide how best to proceed.
“I haven’t cut my hair in years. It’s such a part of me, my identity. If I lose it, I won’t be me anymore.” And with that, she started to cry. “It just dawned on me—I have cancer, but I never thought I would look like I had cancer. Right now losing my hair feels like the end of the world.”
I realized then that it doesn’t matter what I worry about when it comes to treatment-related toxicity. It matters more what a patient thinks, and when it comes to hair loss, I also realized that trivializing the significance of losing one’s hair can sometimes make matters worse, at a time when our patients may feel at their most vulnerable.
Watching Joann cry, I began to absorb the significance of this particular side effect. Cancer had taken her uterus and her ovaries, it had left her with physical scars, and now it would take one of her most prized attributes—her hair. The “costs” of cancer kept building, and at that moment, it was just too much.
I sat with her for a time, not saying much. At some point, she looked at me and said, “You must think I’m terribly vain to worry about my hair when you’re trying to save my life.”
“Not at all,” I said, finally attuned to the impact her hair loss would have on her. “I feel like I must apologize because somehow, I saw chemotherapy induced hair loss as no big deal, when in actuality, if the tables were turned, I’d probably be crying ten times harder than you.”
She smiled at that, and within moments had regained her composure. “Well, I need to think about how to deal with this issue. Maybe I will shave my head tonight. One thing’s for sure—I will beat this disease. I will look forward to my hair returning. It will be a sign that there is always a tomorrow.”
It was my turn to smile—not only because of her resilience, but because I had just learned a very important lesson. And it was she who taught it to me.
*The attributes and details of this patient have been changed to protect her identity.
Much thanks to my twiend, @NancysPoint, for her thoughts on this piece. “Twiend”, for those who don’t know, is short for “twitter friend.”